close

Вход

Забыли?

вход по аккаунту

?

Hepatotoxicity with aurothioglucose therapy.

код для вставкиСкачать
230
BRIEF REPORT
HEPATOTOXICITY WITH AUROTHIOGLUCOSE THERAPY
PETER J. LOWTHIAN, LESLIE G. CLELAND, and BARRIE VERNON-ROBERTS
Gold-induced hepatotoxicity has been seen infrequently in studies of patients receiving chrysotherapy (1,2). Although there was an early report describing hepatitis in 9.4% of patients, the authors did not
distinguish cases of infectious hepatitis (3). Reported
inducing agents include gold sodium thiomalate (4-8)
and sodium aurothiopropranol sulfonate (9), to which
our report adds aurothioglucose. Each of these compounds contains an auro-thio (Au-S-) group, although
their chemical compositions differ otherwise.
Case report. A 43-year-old woman presented in
January 1982 with active seropositive (Rose-Waaler
titer 1 :2,048), nonerosive rheumatoid arthritis. Recently introduced betamethasone treatment, 1.5
mg/day , was withdrawn. Indomethacin suppositories
were tried briefly but were not tolerated due to rectal
discomfort. Aurothioglucose injections were commenced with an initial dose of 10 mg, followed by 20
mg and 50 mg doses at intervals of 4 days. At the same
time, she commenced taking naproxen 750 mg/day.
Fourteen days after the first injection, she developed painful cervical lymphadenopathy. On the
following day, she received 50 mg aurothioglucose
_ _ _ _ ~
From the Queen Elizabeth Hospital-Royal Adelaide Hospital Rheumatology Unit, Adelaide, Australia.
Peter J. Lowthian, MBBS, FRACP: Advanced Physician
Trainee, Rheumatology Unit, The Queen Elizabeth Hospital, Woodville, South Australia; Leslie G. Cleland, MBBS, FRACP: Codirector, Royal Adelaide Hospital-The Queen Elizabeth Hospital
Rheumatology Unit, Adelaide, Australia; Barrie Vernon-Roberts,
MD, PhD, FRCPath, FRCPA: Professor and Chairman, Department
of Pathology, University of Adelaide, Adelaide, Australia.
Address reprint requests to Dr. L. G. Cleland, Rheumatology Unit, The Queen Elizabeth Hospital, Woodville, SA, Australia
5011.
Submitted for publication March 21, 1983; accepted in
revised form August 11, 1983.
Arthritis and Rheumatism, Vol. 27, No. 2 (February 1984)
(total dose 130 mg). Over the next 3 days, she was
lethargic, feverish, and nauseated, and she vomited.
Her urine became dark, and there was no bowel
movement. Her joint symptoms markedly improved.
On the third day, she was admitted to the
hospital. There was no history of gallstones, alcohol
intake, blood transfusion, or intravenous drug use, nor
was there any history of, or contact with, hepatitis.
On admission, her oral temperature was 373°C.
Examination revealed tender, enlarged cervical lymph
nodes and a soft, tender liver edge 3 cm below the right
costal margin, but no icterus. There were signs of
generalized rheumatoid arthritis. Urine testing showed
reactions of 2+ for protein, 2+ for bile, and 4+ for
urobilinogen.
Results of relevant serum biochemical studies
are shown in Table 1 (all other biochemical values
tested showed normal results). On admission, the
blood contained 3,700 white cells/mm3 (810 lymphocytes/mm3, no eosinophils) and 11 1,000 platelets/mm3.
Indices of blood clotting were normal. Negative serologic test results were obtained for the Paul-Bunnell
test, antinuclear factor, anti-smooth muscle and antimitochondria1 antibodies, hepatitis B antigen and antibody, and cytomegalovirus antibody. Hepatitis A serology by radioimmunoassay gave positive results for
previous infection, with IgM antibody not being detected.
Microscopy of a needle biopsy specimen from
the liver (Figure 1) showed normal liver architecture
with no disturbance of the reticulin framework. Some
portal tracts contained a mild to moderate infiltrate of
lymphocytes with occasional neutrophils and eosinophils. The lobules showed some swelling of hepatocytes, increased variation in the size and staining of
BRIEF REPORTS
23 1
Table 1. Results of serum biochemical studies reflecting hepatotoxicity*
Lactate
dehydrogenase. units/
liter
Albumin,
gm/liter
Total
bilirubin,
pmole/liter
121291 81
36
5
111
18
59
174
2/2/82
2/4/82
2/5/82
2/6/82
2/8/82
2115/82
2/26/82
3130182
28
28
29
34
34
36
38
42
20
21
13
542
643
700
646
484
207
1 I7
96
166
252
266
46
23
16
547
825
707
598
443
164
69
34
523
556
442
447
35 1
304
210
208
Datet
11
9
9
5
4
Aspartate
transaminasc, units/
liter
Gamma
glutamyl
transpeptidase, units/
liter
Alkaline
phosphatase, units/
liter
* Normal ranges are: albumin 35-50; total bilirubin 1-20; alkaline phosphatase 35-100; aspartate
transaminase 0-45; gamma glutamyl transpeptidase 0-35; lactate dehydrogenase 120-250.
t Patient was started on aurothioglucose therapy 1/14/82.
liver cell nuclei, and focal liver cell necrosis. A few
eosinophils were present in the lobules. There was no
evidence of bile stasis. The changes were interpreted
as a nonspecific reactive hepatitis, with the presence
of eosinophils in the portal tracts and lobules suggestive of an adverse drug reaction.
Figure 1. Histology of liver showing a portal tract (PT) with an infiltrate consisting mainly of lymphocytes with a few
neutrophils and eosinophils, and part of a lobule with hepatocytes showing cytoplasmic swelling, nuclear size variation,
and focal necrosis (FN) (original magnification x 180). Inset shows high power view offocal necrosis with centrally located
necrotic hepatocyte, associated infiltrate of lymphocytes and eosinophils, and adjacent eosinophil (EO) (original
magnification x 300).
232
No further aurothioglucose was given, but she
continued to take naproxen. Vomiting settled within
24 hours. The abnormal serum enzyme levels peaked
after 5 days and had returned to normal 2 months later
(Table 1). After 1 week the lymphadenopathy had
improved but she developed a generalized maculopapular rash associated with peripheral blood eosinophilia (eosinophils 1,300/mm3,platelets normal). The rash
progressed to exfoliative dermatitis. When reviewed at
8 weeks the skin reaction had almost resolved, and her
arthritis remained inactive.
Discussion. Review of 10 published cases (4-9)
confirms that hepatotoxicity occurs early (within 8-33
days, total dose 10-200 mg). The hepatitis is selflimiting if gold is discontinued, and in most cases the
liver function test results return to normal within 3
months. Associated features include thrombocytopenia (2,8), rash (7-9), eosinophilia (4,5,9), proteinuria
(7), and lymphadenopathy (9,all of which were seen
in the present case. Improvement in rheumatoid disease activity, as seen in this case, is known to occur
with hepatic dysfunction (lo), and has been reported
with gold-induced hepatotoxicity (2,7).
Pathologic changes seen in the liver have included centrilobular cholestasis without necrosis
(4,6,7,9), bile stasis (4), fatty infiltration (7), and mild
inflammatory cell infiltration in the portal tracts
(4,5,7). The pathogenic mechanism is unknown, but is
most likely idiosyncratic considering the time course
and associated features. It has been hypothesized that
the cholestasis may be explained by alterations of bile
canaliculi microvilli which have been observed on a
single biopsy specimen (7).
A number of nonsteroidal antiinflammatory
agents have been reported to cause hepatic injury in
low incidence (1 1). In general, the injury is cytotoxic
and accompanied by the biochemical picture of hepatocellular injury although cholestatic jaundice may
occur. Mild hepatic dysfunction with focal hepatic
necrosis and inflammation may be seen with high-dose
salicylate therapy. Fatal hepatotoxicity occurring in
elderly patients taking benoxaprofen has recently been
reported (1 2).
In the present case, the time relationship between introduction of gold therapy and onset of hepati-
BRIEF REPORTS
tis, the lack of other defined etiologic agents, the
histologic findings, and the accompanying rash and
eosinophilia strongly suggest hepatotoxicity due to
aurothioglucose therapy. Despite its infrequent occurrence, gold-induced hepatotoxicity must be considered in any patient developing jaundice while receiving
chrysotherapy , if unnecessary diagnostic and surgical
procedures are to be avoided.
REFERENCES
1. The Research Sub-committee of the Empire Rheuma-
tism Council: Gold therapy in rheumatoid arthritis:
report of a multicentre controlled trial. Ann Rheum Dis
19:95-117, 1969
2. Kean WF, Anastassiades TP: Long term chrysotherapy:
incidence of toxicity and efficiency during sequential
time periods. Arthritis Rheum 22:495-501, 1979
3. Hartfall SJ, Garland HG, Goldie W: Gold treatment of
arthritis. Lancet 2:838-842, 1937
4. Favreau M, Tannenbaum H , Lough J: Hepatic toxicity
associated with gold therapy. Ann Intern Med 87:717719, 1977
5. Prichanond S, Skosey JL: Gold and liver biopsy (letter).
Ann Intern Med 88579, 1978
6. Griffin AJ: Cholestatic hepatitis induced by gold. Rheumatol Rehabil 18:174-176, 1979
7. Schenker S, Olson KN, Dunn D, Breen MB, Combes B:
Intrahepatic cholestasis due to therapy of rheumatoid
arthritis. Gastroenterology 64:622-629, 1973
8. Howrie DL, Gartner JC: Gold-Induced hepatotoxicity:
case report and review of the literature. J Rheurnatol
9:727-729, 1982
9. Pessayre D, Feldmann G, Degott C, Ulmann A, Roger W,
Erlinger S, Ben Hamou J-P: Gold salt-induced cholestasis. Digestion 1956-64, 1979
10. Hartung EF: Toxic hepatitis during gold salt therapy: its
effect on the course of rheumatoid arthritis. Med Clin
North Am 30553-561, 1946
1 1 . Zimmerman HJ, Ishak KJ: Hepatic injury due to drugs
and toxins, Pathology of the Liver. Edited by RNM
MacSween, PP Anthony, PJ Scheur. Edinburgh,
Churchill Livingstone, 1979, pp 335-386
12. Taggart HMcA, Alderice GM: Fatal cholestatic jaundice
in elderly patients taking benoxaprofen. Br Med J 284:
1372, 1982
Документ
Категория
Без категории
Просмотров
2
Размер файла
291 Кб
Теги
hepatotoxicity, aurothioglucose, therapy
1/--страниц
Пожаловаться на содержимое документа